Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2016, 3:29 PM CDT for Pecos County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2016, 3:29 PM CDT (20:29 UTC)
- Expired
- Sep 16, 2016, 4:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted.
485
WUUS54 KMAF 162029
SVRMAF
TXC371-162100-
/O.NEW.KMAF.SV.W.0216.160916T2029Z-160916T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT FRI SEP 16 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 400 PM CDT
* AT 328 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF HOVEY...OR 26 MILES WEST OF FORT STOCKTON...MOVING
EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELDING AND FIRESTONE TEST TRACK.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 240 AND 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3066 10332 3083 10335 3101 10308 3069 10285
TIME...MOT...LOC 2028Z 260DEG 6KT 3075 10330
HAIL...1.00IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 1:50 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 16, 1:50 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 150 PM CDT FRI SEP 16 2016 .DISCUSSION... SW flow aloft has been convectively active with a 70kt 3h jet stretching across the wrn CWFA again today. Meanwhile there is a surface boundary nearing the nrn CWFA with mostly 60-65 dwpnts in place. Pre-convective lapse rates are steeper today than yesterday and along with said moisture this will yield SB CAPES of 2000-3000 J/KG across much of the area. This with 0-6km bulk shear of 40kts does support more severe wx today. Our favored scenario is that the boundary to the n is enhanced/pushed farther south by convective outflow and will move into the nrn CWFA in phase with daytime heating and in proximity to the upper jet. Convergence could increase along the boundary late this afternoon/early evening when 85h winds increase resulting in the proliferation of storms INVOF I-20 from Monahans to C. City and northward. Large hail and strong winds are the main concerns, but with the boundary a brief spin-up cannot be ruled out (NAM12 0-3km SRH 276 m2/s2). More of the same is possible Saturday as the main 3h jet kicks out with much of the PB within the left rear quadrant of said jet. Locally heavy rain will be possible today and Saturday. Parts of SE NM and the northern tier of the CWFA will be most susceptible to flooding or flash flooding with precipitable water from 1-1.5 standard deviations above normal and recent rainfall. A few -SHRA/-TSRA will be possible across the Trans Pecos Mtns Sunday, but the main theme will be the resurgence of the mid level ridge Sunday/Monday and the return of above normal temps and dry conditions. Mid level flow will be favored to be from the SE Tue/Wed so temps will cool a few degrees at least across the PB, not so much farther w. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 89 70 93 / 60 30 30 10 Carlsbad 64 88 65 92 / 20 30 30 10 Dryden 72 94 72 94 / 20 20 10 10 Fort Stockton 69 92 70 94 / 30 30 30 10 Guadalupe Pass 63 82 64 85 / 20 20 30 10 Hobbs 63 83 64 88 / 40 40 40 10 Marfa 61 85 62 85 / 30 30 30 20 Midland Intl Airport 68 90 69 93 / 40 30 30 10 Odessa 68 89 70 92 / 40 40 30 10 Wink 68 92 69 94 / 30 40 30 10 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
Hazardous weather outlook, Sep 16, 1:38 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CDT FRI SEP 16 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 138 PM CDT FRI SEP 16 2016 /1238 PM MDT FRI SEP 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO INTO THE PERMIAN BASIN THIS AFTERNOON INTO TONIGHT. SOME STORMS MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN SATURDAY. STORMS MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 16, 10:59 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 18 E VAN HORN 31.04N 104.53W
09/15/2016 E1.00 INCH CULBERSON TX PUBLIC
QUARTER SIZE HAIL REPORTED BY EXXON GAS STATION ON I-10
AT EXIT 159. HAIL FELL FOR APPROXIMATELY 30 MINUTES FROM
7-730 PM CDT.
&&
ANDREW.ARNOLDLocal storm report, Sep 16, 2:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 S ARTESIA 32.82N 104.43W
09/15/2016 E2.75 INCH EDDY NM PUBLIC
BASEBALL SIZED HAIL CAUSED HOLES IN WALLS OF HOME ON
KINCAID RANCH ROAD
&&
JULIE.PHILLIPSONSpecial weather statement, Sep 16, 3:16 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT FRI SEP 16 2016 TXZ075-162100- PECOS TX- 316 PM CDT FRI SEP 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 400 PM CDT... AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF HOVEY...OR 26 MILES WEST OF FORT STOCKTON...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELDING AND FIRESTONE TEST TRACK. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 238 AND 254. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3063 10337 3077 10356 3102 10307 3076 10285 TIME...MOT...LOC 2015Z 260DEG 14KT 3076 10331 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 61 min |
| Sep 15, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 24 min |
| Sep 15, 8:32 PM CDT | Special Weather Statement | MAF | Culberson | 58 min |
| Sep 15, 8:36 PM CDT | Special Weather Statement | MAF | 54 min | |
| Sep 15, 9:13 PM CDT | Special Weather Statement | MAF | Culberson | 62 min |
| Sep 15, 11:37 PM CDT | Special Weather Statement | MAF | Dawson | 38 min |
| Sep 16, 12:07 AM CDT | Special Weather Statement | MAF | Dawson, Gaines | 23 min |
| Sep 16, 12:40 AM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Sep 16, 1:14 AM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 4 hr |
| Sep 16, 1:29 AM CDT | Areal Flood Advisory | MAF | Scurry | 4 hr |
| Sep 16, 1:56 AM CDT | Special Weather Statement | MAF | Andrews | 34 min |
| Sep 16, 3:16 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Sep 16, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 53 min |
| Sep 16, 3:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| Sep 16, 4:08 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 67 min |
| Sep 16, 4:18 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 16, 4:29 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Sep 16, 4:31 PM CDT | Special Weather Statement | MAF | Borden | 44 min |
| Sep 16, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Sep 16, 4:53 PM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| Sep 16, 5:14 PM CDT | Special Weather Statement | MAF | Ward | 46 min |
| Sep 16, 5:24 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Sep 16, 5:27 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Sep 16, 5:38 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 52 min |
| Sep 16, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 62 min |
| Sep 16, 5:58 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Sep 16, 6:06 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Sep 16, 6:19 PM CDT | Special Weather Statement | MAF | Mitchell | 41 min |
| Sep 16, 6:22 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Sep 16, 6:24 PM CDT | Special Weather Statement | MAF | 51 min | |
| Sep 16, 6:26 PM CDT | Special Weather Statement | MAF | Ector | 49 min |
| Sep 16, 6:26 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 49 min |
| Sep 16, 6:29 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| Sep 16, 6:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
| Sep 16, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 29 min |
| Sep 16, 6:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Sep 16, 6:56 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.